Spontaneous atraumatic axillary artery bleeding is an unusual clinical entity. Axillary artery bleeding is associated with a high mortality rate. Vascular fragility is defined as a decrease in blood vessel resistance, and increased vascular fragility is one of the reasons for arterial bleeding. In this report, we present a case of spontaneous axillary artery bleeding in a heart transplant recipient.
Key words : Artery rupture, Immunosuppression, Vascular fragility
Spontaneous atraumatic axillary artery bleeding is an unusual clinical entity. In the absence of a dislocation of the shoulder or a fracture of the humerus neck, rupture of the axillary artery is a rare condition. Axillary artery bleeding is associated with a high mortality rate. For this reason, urgent and appropriate treatment is essential. Endovascular repair or a hybrid approach, combining open and endovascular techniques, can solve this problem.
Vascular fragility is defined as decreased blood vessel resistance. Increased vascular fragility can be related to vasculitis, genetic disorders, vitamin deficiency, metabolic disorders, and drugs like immunosuppressive agents and steroids. In this report, we present a case of spontaneous axillary artery bleeding in a heart transplant recipient who received immunosuppressive treatment.
A 45-year-old female heart transplant recipient was admitted to our hospital for routine endomyocardial biopsy (EMB) at the first year posttransplant. She had been using prednisolone, mycophenolate mofetil, and tacrolimus for immunosuppression. An EMB was performed through the right femoral vein guided by fluoroscopy. Specimens were taken from the apical segment of the right ventricle with bioptome. The procedure was completed without any complications. The EMB showed mild (grade 1R) acute cellular rejection and acute humoral rejection according to the International Society for Heart and Lung Transplant standardized cardiac biopsy grading system guidelines.1 We planned plas-mapheresis and intravenous immuno-globulin (IVIG) therapy to treat rejection, and a double-lumen central venous catheter was placed in the right internal jugular vein, guided by ultrasonography.
On day 5, the patient expressed an acute onset of mild to moderate back left shoulder pain. Left brachial blood pressure was 120/70 mmHg. Left radial pulse and neurologic examinations were normal, but there was an extensive ecchymosis across her left chest wall and axillary region on physical examination. Her vital signs rapidly disrupted in 15 minutes, and her blood pressure dropped to 90/60 mmHg. Her blood tests revealed decreased hemoglobin level (10 to 7.2 g/dL), normal international normalized ratio level (1.02), and normal creatine level (0.81 mg/dL). Platelet and white blood cell levels were at normal levels. During follow-up, signs and symptoms of hemodynamic instability developed. She displayed an expanding hematoma over her posterior and left lateral chest wall and axillary region. We planned an urgent computed tomography and computed tomog-raphy angiography. Computed tomography showed a large posterolateral hematoma (Figure 1).
We immediately consulted with the interventional radiologists. Under local anesthesia and Doppler ultrasonography guidance, a 4F sheath was placed in the left femoral artery. Aortography showed no abnormality, but selective left subclavian artery angiograms showed contrast extravasations in the branches of the axillary artery. Acute bleeding was observed in 2 different localizations of the axillary artery, but there was no axillary artery aneurysm (Figure 2). A microcatheter and a micro-guidewire were selectively introduced to the bleeding branch, and glue (Histoacryl [B. Braun, Melsungen, Germany] and Lipiodol mixture [Guerbet, Roissy-Charles-de-Gaulle, France]) embolization was performed (Figure 3). After embolization, control angiograms showed no extravasations (Figure 4). To correct hemodynamic status, continuous saline infusion and 5 units of erythrocyte suspension were rapidly transfused. Recovery of hemodynamic status occurred within 2 hours. The patient’s hemoglobin level increased to 11.4 g/dL and remained stable during follow-up. A hematology consultation for inherited thrombophilic disorders only detected a heterozygous factor V Leiden mutation. Protein C, protein S, antithrombin III, and homocysteine levels were within normal ranges. Antinuclear factor, antiphospholipid antibodies, and anticardiolipin antibodies were absent. Tests for lupus anticoagulant factors were negative. No thrombophilic disorders were detected that could explain spontaneous bleeding. The patient was discharged 5 days after the procedure. One week after discharge, follow-up examinations in the patient showed normal laboratory results and significantly reduced hematoma.
In this report, we describe our successful treatment of spontaneous axillary artery bleeding in a heart transplant recipient. Increased arterial fragility and loss of tensile strength attributable to immunosup-pressive treatment can be a cause of spontaneous bleeding in patients like ours.
Vascular fragility is associated with age, inflam-mation, hypertension, viral infections, vitamin deficiencies, and several drugs.2-4 Immunosup-pressive agents can cause multiple toxic effects, and one of the most important toxic effects is vascular fragility. Steroids, among the first immunosup-pressive agents, are associated with the largest number of long-term adverse effects like increased vascular fragility.5 Moreover, vascular fragility resulting from pressure and minor traumas is known to be a complication of hypercortisolism, regardless of the corticosteroid dose and other clinical signs of steroid hyper-dosing.6 Intravenous immunoglobulin can also be used for rejection, and adverse effects after IVIG have been reported as sporadic cases.7 Vascular fragility with spontaneous bleeding has not been previously reported,7 and bleeding com-plications with IVIG have also not yet been reported. Plasmapheresis removes immunoglobulin and proinflammatory cells by extracorporeal filtration, with a complication rate of approximately 11.1%.8 The most common adverse effect is hypotension. There is no evidence in the literature to prove that this treatment may be related to vascular fragility or spontaneous bleeding.8
Although spontaneous bleeding occurred after 1 year of immunosuppressive therapy administration in our patient, we thought that the most possible cause was immunosuppressive treatment. Her coagulative function was normal, the lupus anticoagulant factor was negative, anticardiolipin antibodies were absent, and there was no thrombocytopenia, thus excluding other causes. It is difficult to conclude on the possible effects of plasmapheresis and IVIG therapy without any scientific evidence.
Acute lesions of the axillary artery due to rupture or thrombosis are often quickly diagnosed before obvious clinical signs. Indications for diagnosis include pulselessness, pain, and clamminess of the upper limb. Lesions of the axillary artery and particularly aneurysms rarely cause bleeding. In the literature, only 1 case of fatal bleeding secondary to a lesion of the axillary artery has been reported, which was not spontaneous.9 To our knowledge, this is the first case of spontaneous atraumatic axillary artery bleeding without aneurysm in the literature.
Time is an important issue for treatment of arterial bleeding. Rapid diagnostic imaging modalities are essential to confirm diagnosis and type, location, and size of bleeding and to treat the patient. Computed tomographic angiography is a good option to evaluate arterial injuries in the setting of trauma.10
Imaging modalities must be combined when there is suspicion of arterial bleeding. Angiography is an interventional and quick option, which can provide both diagnosis and treatment of the patient. Blood extravasations can easily be visualized. Embolization is used to treat bleeding but not in vital major arteries because of critical limb ischemia risk. Balloon occlusion of a major bleeding vessel can also save time before surgical intervention.11 Embolization must be done in experienced centers by experienced physicians. In centers without this experience, there may be a serious time loss. In our patient, we were able to successfully perform transcatheter arterial embolization. No ischemic damage or neurologic defect occurred due to localization of embolized branches.
This case shows the importance of vascular fragility, early suspicion, and diagnosis of spon-taneous arterial bleeding in immunosuppressed patients. Embolization of bleeding arteries seems effective and safe, but more clinical experience is needed to make specific recommendations.
DOI : 10.6002/ect.2018.0053
From the 1Department of Cardiology, the 2Department of Radiology, and the
3Department of Cardiovascular Surgery, Başkent Hospital, Başkent University
Faculty of Medicine, Ankara, Turkey
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Emir Karaçağlar, Başkent University Hospital, Ankara, Turkey
Phone: +90 535 3441523
Figure 1. Computed Tomography Angiogram With Anteroposterior View of the Chest Showing Large Hematoma Over the Left Thoracic Wall
Figure 2. Selective Angiography Revealing Extravasation of Contrast Agent From the Distal Branches of Axillary Artery
Figure 3. After Arterial Microcatheterization, Bleeding Was Controlled With Embolization of the Distal Branches of the Axillary Artery
Figure 4. Control Angiogram After Multiple Glue Embolization Showing Complete Occlusion of the Bleeding Axillary Artery Branches and No Active Bleeding